What drugs are left?

So since being diagnosed in September I have been on hydroxycholquinine, oral methotrexate, subcutaneous methotrexate and sulfasalazine. I have managed approx one to two weeks on them before being so debilitated by the side effects that I have been taken off them. Therefore I've effectively had no treatment for five months.

What options are left now?

One of the main issues is extreme gut sensitivity. Though mouth ulcers, fast pulse and severe headaches also been a feature :(

11 Replies

oldestnewest
  • Hi

    I had huge problems with sulfasalazine. I'm on leflunomide now which seems much better. Some mild side effects. Have you tried this?

    I think there are quite a few more, but I've not experienced them.

    Good luck in finding a drug that works, without the horror!

  • I have been unable to tolerate hydroxycholquinine and sulfasalazine and am frankly unwilling/ too scared ti try methotrexate . I think the only other dmard I can try is lefludomide so that may be what you are offered. Sending empathy.

  • Loads! And more all the time. There are other traditional drugs like Azathioprine and Gold, as well as the newer biologic drugs. You will find something one day, and hopefully it's the next one you try. Have a look at the NRAS pages about the different treatments, here:

    nras.org.uk/ra-medication

  • Then you could also look into diets. Perticularly Wahls protocol, AIP where the aim is among others to get your gut into good shape, give you nutirient dense foods and decrease inflammation. Unfortunately most RA drugs are hard on the stomach.

  • You may qualify for an anti TNF or biologic drug. When do you see your rheumatologist next.

  • It's not an exact science I'm afraid & does take time to get the right mix.

    I was diagnosed 17 years ago & have just gone on to Biologics via various Dmards.

    There will be something to suit you, so do try not to stress too much.

    Really hope your Rheumy finds the rights meds for you very soon.

  • I take Leflodamide its great but it took time for the side effects to go, I just had to be patient and not give up. I have Celiac so the tum is always a problem but took Omeprazole to stop side effects. It was 5/6 weeks before the side effects wore off so maybe talk to your prescriber to get more information as if its gut sensitivity how can injected MTX cause an issue. Please be aware all the medications have side effects and you might need some more tests to find out why you have gut issues.

    I don't know but believe that side effects are common but its probably best to try each medication for a month or more before giving up and it may be that you should also talk to a NRAS advisor as well for information.

  • Sorry to hear you have had rough time I too was very scared of the meds but I had to try my stomach reacted the worse I had to have a camera put in but it was inflammation thank god so hopefully you can find a agreeable medication

  • My grandmother also had aggressive RA and was allergic to the drugs given. One near.y killed her. Obviously runs in the family :)

  • But an allergy and sensitivity are not the same you really need to get more tests done as it was my RA consultant who checked me for Celiac and that was the problem not the meds. I urge you to get tested and stay eating gluten until you get it done as it may be just a coincidence and the symptoms you describe could all be Celiac.

  • It's wearing when you're intolerant to meds which are meant to help, not to say a real concern. I've tried each of the above but fortunately I've been nearly 8 years on MTX, 7 of them subcut so I tolerate it well & nearly 3 months ago leflunomide was added. So, leflunomide could be an option, as could the older DMARDs azathioprine, myocrisin & ciclosporin. Myocrisin is injected, so could be a possible contender, it can affect your BP though, as can ciclosporin. Apols if you've tried but have you gone through reducing the doses of HCQ, MTX & SSZ? That's worked with MTX for me & why I've tolerated it so well. If HCQ is reduced to 1 a day that often helps, though I still had mind altering side effects on 1 SSZ daily so appreciate it's not always the answer. Sometimes reducing the dose means needing to go onto double or even triple therapy but it's balancing it all & being able to function whilst keeping the disease controlled isn't it?

    The obvious recommendation re MTX is to increase your folic acid so your natural folate is replenished enough to prevent mouth ulcers, the MTX not only targets lymphocites but other cells, including those in your mouth resulting in mouth ulcers. Generally reducing the MTX lessens the possiblity of mouth ulcers & increasing the folic acid protects the cells in the mouth, that's why I've mentioned it.

    Headaches can be a result of too little folate as well, so possibly connected, unless your headaches were attributed to another DMARD? I had them on HCQ, considered to be connected to the light sensitivity I also experienced but I eventually came off it because it stopped working for me, but kit after trying it with MTX. Of course there are anti-TNF'S & then biologics but your Rheumy has to follow guidelines to progress to them & they are quite strict, can he not work it so you profess firstly to them?.

    The crazy thing is if you have intolerances to something you shouldn't be left high & dry, there should be a codicil or fast-track to anti-TNF's as all DMARDs have the potential to cause stomach sensitivity.

    Has your Rheumy not talked through your options with you? Four months seems an awfully long time to be left unmedicated, it's leaving the disease to run riot. 😔

You may also like...